As background: I'm 21, straight, in a sexually exclusive relationship. I just had a paragard inserted January 10th, and so far everything's been peachy keen; no serious cramps, bleeding past my regular period, spotting, or anything like that.
So. About two weeks ago I started showing all the terrible symptoms of a yeast infection. It also developped literally the day after I had sex (with that oh-so-telling tickly itch in the morning), so it seemed likely this was the explanation. I tried to treat it with garlic for a few days, but it was pretty persistent, so I went for Monistat-3 instead.
Most of the symptoms went away, like discharge and itchiness, but my poor vag was still sore for days afterwards. Like, really sore. Too sore to have sex, and also visually red and raw.
Rather distressed by this, I went to my health center, exactly one week after the original infection had started (so three days after I finished the Monistat treatment). She tested me for trich, BV, and chlamydia. (She'd been concerned that it might be chlamydia because of the large number of white blood cells on the culture.) She also gave me a dose of Arithromycin (treatment for chlamydia) which basically would kill it if that were what it was.
Today, I got my results back, and it turns out it's BV (chlamydia and trich came back negative). Now, my gyno wants me to come in and take the full week-long treatment of antibiotics.
I'll go in and chat with her, but I'm curious--how necessary is this? I was already starting to feel better the day I went to see her, and after I took the Arithromycin, my vagina felt freaking great. Now, it doesn't hurt, or itch, or smell particularly weird to me. I've even put some discharge on my finger and sniffed it, and honestly, I can't really tell if it's much different from what I usually smell like. Either way, it's certainly not overpowering, if I have to put it right by my nose before I even smell anything. The only thing I've noticed is that my discharge throughout the day is occasionally a little darker than usual, almost like the stuff that comes out on the very tail end of my period, after all the real bleeding is done. I'm wondering if this is just due to the IUD; my period would technically be due a week from now, but I wouldn't be surprised if the IUD threw it out of whack and caused some spotting.
I guess I'm of the school of thought that if it ain't broke, don't fix it. And, of course, there's also the alarming amount of literature talking about antibiotics killing all the bacteria (not just the overgrown bad kind) and possibly paving the way for a brand-new yeast infection. I'm not too keen on any of these options.
I'm planning to go in tomorrow and tell my gyno all of this, and possibly ask her to take a swab just to make sure the pH is still in BV-range.
But in the meantime, what do you think, VP? Is it safe or advisable for me to wait this one out? Or am I just asking for an endless, unsolved infection?
Bonus question: any preventative measures for this in the future, other than eating a shit ton of yogurt and the standard "let your vagina breathe and don't douche" advice?
Thanks for any insight!